Academic journal article Indian Journal of Psychiatry

Clozapine Induced Eosinophilia

Academic journal article Indian Journal of Psychiatry

Clozapine Induced Eosinophilia

Article excerpt

Byline: Pradipta. Majumder, R. Chadda, P. Goyal, A. Mittal, Nand. Kumar

Clozapine is associated with a number of side effects and careful monitoring of them is a very important aspect of management of the patients receiving the same. Common side effects of clozapine are sedation, sialorrhoea, weight gain etc. Rarely clozapine is also associated with eosinophilia. Here we present a case of schizoaffective disorder who was receiving clozapine and developed eosinophilia during the initial weeks of treatment with clozapine which came down to baseline after a few weeks of continuation of therapy. Although there are reports of eosinophilia developing in course of treatment with clozapine among patients suffering from schizophrenia but this may be the first case of eosinophilia associated with clozapine use in case of schizoaffective disorder.

Introduction

Clozapine has been in use in India since 1995. Common side effects of clozapine are sedation, sialorrhoea, and weight gain. Eosinophilia has been reported as an uncommon side effect of clozapine and is seen in around 1% in clozapine-treated patients [sup][1] , mostly with a transient course and spontaneous remission. In a series of 2404 patients on clozapine, mild eosinophilia was seen in 2.2% of the patients. [sup][2] It is generally a benign event and resolves on its own, though in a few cases it has been reported to be a predictor of subsequent neutropenia, [sup][3] eosinophilic colitis, [sup][4] pancreatitis and also myocarditis. [sup][5] Here we report a case of eosinophilia which developed during the 3 [sup]rd week of initiation of clozapine and remitted without any specific intervention.

Case Report

Mr. L, a 32-year-old male, was admitted on 4 July 2009 with us, following a recent exacerbation of his schizoaffective disorder. Due to poor response to other antipsychotics, he was put on clozapine. In addition, he was also on divalproex sodium as a mood stabiliser. His leucocyte count prior to the initiation of clozapine was 7900/mm [sup]3 , which remained within the reference range for the initial 2 weeks. However, on day 21 of initiation of clozapine, the total leukocyte count of the patient was found to be 12,000/mm [sup]3 (eosinophil count 15%), which further increased to 16,000/mm [sup]3 , with the eosinophil count ranging from 15 to 35% of total leucocyte count (TLC). During the ward course over 6 weeks, except for hypersedation and increased salivation no other significant side effects were noticed. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.